An Adverse Effect of an Injectable Cosmetic Procedure: A Case of Mistaken Identities

December 2013 | Volume 12 | Issue 12 | Case Report | 1477 | Copyright © 2013

Christine S. Ahn BA,a Rosa Mateus MD,b Irfan Khan BA,c Babar K. Rao MDb,d

aWake Forest School of Medicine, Winston Salem, NC
bRao Dermatology, New York, NY
cAmerican University of Antigua College of Medicine, Antigua
dDepartment of Dermatology, Rutgers Robert Wood Johnson Medical School, Somerset, NJ

Abstract

Minimally invasive cosmetic procedures are being performed at increasing rates. This is likely due to the combination of a growing aging population, an increased accessibility through non-physician providers, and a common association of “minimally invasive” with the concept of fewer side effects. Despite their overall successes, there are adverse effects associated with these procedures, which are most often related to injection location, amount, and technique. This case describes a patient who sought botulinum toxin injections to smooth the appearance of periorbital lines who presented 12 months later with chronic multiple palpable nodules in the injection sites. Histopathological evaluation demonstrated a foreign body reaction resembling the reaction against semi-permanent or permanent fillers such as poly-L-lactic acid or polymethylmethacralate. Knowledge of the biochemical properties and life cycles of dermal fillers guided the decision to surgically excise the nodules, with cosmetically satisfactory results.

J Drugs Dermatol. 2013;12(12):1477-1480.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

There are many cosmetic procedures available to improve age-related facial changes. Treatment with minimally invasive procedures such as botulinum neurotoxin (i.e. botox) type A injections, dermal filler injections and cosmetic laser treatments have become very popular in the field of aesthetic medicine. In 2008, more than 10 million cosmetic procedures were performed in the United States, of which 83% were minimally- invasive procedures.1 The increased demand for minimally- invasive procedures is largely driven by the minimal discomfort and low incidence of adverse effects associated with them.2

In aesthetic medicine, the ideal procedure is both effective and associated with minimal undesirable effects. The injection of botulinum toxin has demonstrated both efficacy and safety when used to treat fine lines and wrinkles. It provides the most predictable results and can be used in the setting of smoothing overlying skin and reducing wrinkles such as frown lines, horizontal forehead lines and crow’s feet.3 It is also routinely used for clinical conditions such as blepharospasm, strabismus, cervical dystonia, hyperhidrosis, migraines, and muscle spasticity.4-6 However, as with all procedures, there is a small margin of technical error associated with its use.

Dermal filler injections are used to minimize the appearance of facial wrinkles, and have shown particular efficacy in the lower two thirds of the face.7 Knowledge of the properties and injection techniques of different types of dermal fillers are essential to aesthetic practice. Dermal fillers vary by multiple factors including biochemical composition, mechanism and duration of action, and injection depth and technique, all of which can alter the outcome of treatment. Consequently, a strong foundation of knowledge of the properties of dermal fillers as well as adequate experience with the materials is needed to achieve good outcomes.

This article presents an adverse effect of an aesthetic medical treatment in a patient who sought treatment for crow’s feet wrinkles. We discuss the importance of knowing the mechanism and pathways of cosmetic products and utilizing them to best accomplish the specific needs of the patient.

CASE REPORT

A 67-year-old woman with a history of hypertension and type II diabetes mellitus presented to our dermatology practice with multiple visible and palpable skin-colored nodules outside the lateral canthus of both eyes. She noticed these nodules nine months prior to presentation after receiving treatment with botulinum toxin for the effacement of crow’s feet. This procedure was performed in a dermatology clinic outside of the United States. She had previously received treatment with botulinum toxin to areas of fine lines and wrinkles on the face, but has never had similar reactions before. She states that the nodules formed immediately after injection and persisted as painless lesions with no associated pruritis, change in size, asymmetry or diplopia.

On clinical examination, there were two skin-colored nodules outside the right lateral bony orbit and above the zygomatic arch, and a single nodule at a similar location on the left side of the face (Figure 1). These lesions were firm, non-tender, visible

↑ back to top


Related Articles